Alert archive / California / Wind Advisories in 2020
Wind Advisory 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jun 27, 2020, 2:04 PM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at Jun 28, 2020, 1:00 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2020, 2:04 PM PDT (21:04 UTC)
- In effect from
- Jun 28, 2020, 1:00 PM PDT
- Expired
- Jun 29, 2020, 7:00 AM PDT
- In force
- 18 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WWUS75 KPSR 272104 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 204 PM MST Sat Jun 27 2020 CAZ560-561-563-564-566>568-280915- /O.NEW.KPSR.WI.Y.0023.200628T2000Z-200629T0600Z/ Joshua Tree NP West-Joshua Tree NP East-Salton Sea- Chuckwalla Mountains-Imperial County West-Imperial Valley- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, Brawley, and Chiriaco Summit 204 PM PDT Sat Jun 27 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Western portion of Joshua Tree National Park, Eastern portion of Joshua Tree National Park, Salton Sea, Chuckwalla Mountains, Western Imperial County, Imperial Valley and Chiriaco Summit. * WHEN...From 1 PM to 11 PM PDT Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Areas of blowing dust will cause sudden drops in visibility. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-280915- /O.NEW.KPSR.WI.Y.0023.200628T2000Z-200629T1400Z/ Imperial County Southwest- 204 PM PDT Sat Jun 27 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 7 AM PDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 1 PM Sunday to 7 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Areas of blowing dust will cause sudden drops in visibility. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AJ
5 follow-up statements
040 WWUS75 KPSR 280938 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 238 AM MST Sun Jun 28 2020 CAZ560-561-563-564-566>568-282145- /O.CON.KPSR.WI.Y.0023.200628T2000Z-200629T0600Z/ Joshua Tree NP West-Joshua Tree NP East-Salton Sea- Chuckwalla Mountains-Imperial County West-Imperial Valley- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, Brawley, and Chiriaco Summit 238 AM PDT Sun Jun 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Chiriaco Summit, Salton Sea, Eastern portion of Joshua Tree National Park, Western portion of Joshua Tree National Park, Imperial Valley, Western Imperial County and Chuckwalla Mountains. * WHEN...From 1 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Areas of blowing dust may cause sudden decreases in visibility. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-282145- /O.CON.KPSR.WI.Y.0023.200628T2000Z-200629T1400Z/ Imperial County Southwest- 238 AM PDT Sun Jun 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM PDT MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 1 PM this afternoon to 7 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Areas of blowing dust may cause sudden decreases in visibility. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
107 WWUS75 KPSR 282046 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 146 PM MST Sun Jun 28 2020 CAZ560-561-563-564-566>568-290600- /O.CON.KPSR.WI.Y.0023.000000T0000Z-200629T0600Z/ Joshua Tree NP West-Joshua Tree NP East-Salton Sea- Chuckwalla Mountains-Imperial County West-Imperial Valley- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, Brawley, and Chiriaco Summit 146 PM PDT Sun Jun 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Chiriaco Summit, Salton Sea, Eastern portion of Joshua Tree National Park, Western portion of Joshua Tree National Park, Imperial Valley, Western Imperial County and Chuckwalla Mountains. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. There may also be suddenly reduced visibilities due to blowing dust or sand. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-290900- /O.CON.KPSR.WI.Y.0023.000000T0000Z-200629T1400Z/ Imperial County Southwest- 146 PM PDT Sun Jun 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 7 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. There may also be suddenly reduced visibilities due to blowing dust or sand. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
600 WWUS75 KPSR 290615 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1115 PM MST Sun Jun 28 2020 CAZ560-561-563-564-566>568-290715- /O.EXP.KPSR.WI.Y.0023.000000T0000Z-200629T0600Z/ Joshua Tree NP West-Joshua Tree NP East-Salton Sea- Chuckwalla Mountains-Imperial County West-Imperial Valley- Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, Brawley, and Chiriaco Summit 1115 PM PDT Sun Jun 28 2020 ...WIND ADVISORY HAS EXPIRED... The Wind Advisory for portions of southeast California has expired. A Wind Advisory remains in effect for the southwest corner of Imperial County until 7 AM PDT Monday. $$ CAZ562-291400- /O.CON.KPSR.WI.Y.0023.000000T0000Z-200629T1400Z/ Imperial County Southwest- 1115 PM PDT Sun Jun 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 7 AM PDT Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
838 WWUS75 KPSR 291034 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 334 AM MST Mon Jun 29 2020 CAZ562-291400- /O.CON.KPSR.WI.Y.0023.000000T0000Z-200629T1400Z/ Imperial County Southwest- 334 AM PDT Mon Jun 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 7 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
648 WWUS75 KPSR 291407 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 707 AM MST Mon Jun 29 2020 CAZ562-291800- /O.EXP.KPSR.WI.Y.0023.000000T0000Z-200629T1400Z/ /O.NEW.KPSR.WI.Y.0024.200629T1407Z-200629T1800Z/ Imperial County Southwest- 707 AM PDT Mon Jun 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING... ...WIND ADVISORY HAS EXPIRED... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 27, 11:01 AM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 27, 11:01 AM PDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1101 AM MST Sat Jun 27 2020
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A cooling trend will begin today and last through Tuesday as a
pair of weather systems move through the western United States.
Lower desert highs will struggle to reach 100 degrees on Monday
and Tuesday. Gusty winds will continue this afternoon and early
evening with even stronger winds on Sunday and Monday. The strong
winds and dry conditions on Sunday and Monday will lead to a much
higher fire danger threat. A warming trend will occur for the
second half of next week as high pressure builds over the region.
&&
.DISCUSSION...
A shortwave trough currently moving into western Arizona is
helping advect moisture into the mid-to-upper levels mainly above
20 kft, resulting in scattered to broken high clouds across south
central into southeast Arizona. Elevated radar echoes are visible
over southeast Arizona, but are evaporating well before reaching
the surface. This shortwave will move over the region today, with
conditions clearing later this morning to set up another hot day,
but with temperatures a few degrees cooler than yesterday as highs
climb to seasonal normals in the mid-100s over the lower deserts.
Hi-res models continue to depict elevated (mostly dry) thunderstorm
activity over southeast Arizona dynamically driven by the cold
core shortwave disturbance moving overhead. These storms should
generally stay out of south central Arizona, but a very isolated
elevated dry thunderstorm may slip into southern Gila County this
afternoon. Otherwise, another day of elevated fire weather
conditions will continue across most of the region, with brief
southwest winds gusting to 20-25 mph this afternoon.
A stronger shortwave disturbance currently located over northern
British Columbia will intensify and deepen as it drops into the
Pacific Northwest on Sunday before ejecting to the north-northeast
over Idaho into Montana on Monday into Tuesday. This will cause a
dramatic decrease in heights aloft and surface pressures,
resulting in a significant increase in both sustained gradient
winds and gusts on both Sunday and Monday. Indeed, this type of
system is quite anomalous for late June, with 700-850 mb heights
and sea level pressures being 3-4 standardized anomalies below
normal. Dry southwesterly flow aloft will also mix down to create
an unusual combination of very strong 15-25 mph sustained winds
gusting to 35-40 mph with minimum relative humidity values falling
below 15 percent. These meteorological conditions, combined with
very high fire danger and fuel loading, will allow for critical
fire weather conditions over all of south central and southwest
Arizona excluding the Colorado River Valley. Therefore, we have
issued a Red Flag Warning for these areas on both Sunday and
Monday from Noon to 8 PM MST. Elevated to near critical conditions
are expected over the Colorado River Valley, but a Gulf surge
tonight will keep relative humidity values elevated above 15
percent on Sunday while winds on Monday should fall below critical
thresholds. Although critical thresholds will be met from a
meteorological perspective over portions of southeast California
on Sunday, low to moderate significant fire potential precludes
the issuance of a Red Flag Warning.
Winds should begin to weaken on Tuesday as the gradient aloft
begins to relax, but elevated fire weather conditions will likely
be present across most of the area due to dry conditions and
afternoon breezes. Tuesday should also be the coolest day of the
forecast, and perhaps the rest of the monsoon, as high
temperatures will struggle to reach the century mark. A strong
ridge of high pressure will develop over the southern Plains and
northern Mexico, expanding gradually over time through the end of
the week. As a result, winds will continue to weaken and
temperatures will increase back above seasonal normals by Friday
with excessive heat possible by the Fourth of July holiday.
&&
.AVIATION...Updated at 1752Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds are already shifting around to the southwest this morning,
though could see directions hover around the south for another
hour or two. Breezy conditions are expected to develop in the
afternoon as gusts climb up to 15-18 kts at times. Gusts subside
by this evening with sustained wind speeds falling below 8 kts.
Stronger winds expected Sunday and will kick in by late morning.
As winds veer toward the southwest, could see a 1-2 hour period of
breezy southerly crosswinds. Sustained winds Sunday afternoon
will fluctuate mostly between 10-15 kts with gusts up to 25 kts.
Skies will be mostly clear through the TAF period.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect winds at KIPL to favor a light southeast to southwest
component into the afternoon. Breezy southwesterly winds at KIPL
are then expected after 00Z with gusts upwards of 20-23 kts. At
KBLH, winds will favor a southerly component through the period
becoming breezy during the afternoon. Even stronger winds are
expected at KBLH Sunday, kicking in in the morning and will be
strongest in the afternoon. Sustained winds around 20 kts is
likely with gusts frequently up to 30 kts. Otherwise, skies will
generally remain clear aside from a few passing high clouds.
&&
.FIRE WEATHER...
Monday through Friday:
...Red Flag Warning for Sunday and Monday across Arizona...
Gusty and dry conditions are expected on Monday, with very high
fire danger across most of Arizona. Critical fire weather
thresholds will be met over many portions of south central and
southwest Arizona, especially across higher terrain locations.
Elevated to near critical fire weather conditions are also
expected over the Colorado River Valley and southeast California.
Therefore, a Red Flag Warning is in effect for nearly all of south
central and southwest Arizona excluding the Colorado River Valley.
At the peak, sustained winds of 15-25 mph with gusts to 35-40 mph
are likely. Minimum relative humidity values on Monday will fall
to 12-15% percent in most areas with overnight recovery generally
between 35-45%. Lighter winds with more typical 15-20 mph afternoon
gusts are expected for Tuesday into the second half of next week
as temperatures gradually increase back above normal by Friday.
Minimum relative humidity values will generally stay in the 10-15%
range, with overnight recovery typically in the 30-40% range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from noon to 8 PM MST Sunday for AZZ132-133.
Red Flag Warning from noon to 8 PM MST Monday for AZZ132-133.
CA...None.
&&
DISCUSSION...Hopper
AVIATION...Benedict/Smith
FIRE WEATHER...HopperNearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.